Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 90, NWS Denver/Boulder, CO

July 3, 2008Arapahoe County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 3, 2008, 5:27 PM MDT for Arapahoe County, Elbert County, Colorado. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2008, 5:27 PM MDT (23:27 UTC)
Expired
Jul 3, 2008, 6:00 PM MDT
In force
33 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Arapahoe County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 53 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:44 PM MDTHAIL 18 Sw Deer Trail, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 032327
SVRBOU
COC005-039-040000-
/O.NEW.KBOU.SV.W.0090.080703T2327Z-080704T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
527 PM MDT THU JUL 3 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO
  SOUTH CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 600 PM MDT

* AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES NORTHWEST OF AGATE...OR 30 MILES
  NORTHWEST OF LIMON...MOVING SOUTHEAST AT 7 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AGATE.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3951 10383 3933 10402 3956 10432 3967 10420
TIME...MOT...LOC 2328Z 312DEG 6KT 3953 10412

$$
2 follow-up statements
000 
WWUS55 KBOU 032348
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
548 PM MDT THU JUL 3 2008

COC005-039-040000-
/O.CON.KBOU.SV.W.0090.000000T0000Z-080704T0000Z/
ELBERT CO-ARAPAHOE CO-
547 PM MDT THU JUL 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTH CENTRAL ARAPAHOE AND NORTH CENTRAL ELBERT COUNTIES...

AT 544 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING LARGE HAIL UP TO 1 INCH IN DIAMETER 8 MILES 
SOUTHWEST OF DEER TRAIL.  THIS STORM WAS LOCATED 13 MILES NORTHWEST 
OF AGATE...OR 32 MILES NORTHWEST OF LIMON...MOVING SOUTHEAST AT 10 
MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
AGATE.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3951 10383 3933 10402 3956 10432 3967 10420
TIME...MOT...LOC 2347Z 312DEG 6KT 3955 10416

$$
000 
WWUS55 KBOU 032356
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
556 PM MDT THU JUL 3 2008

COC005-039-040006-
/O.EXP.KBOU.SV.W.0090.000000T0000Z-080704T0000Z/
ELBERT CO-ARAPAHOE CO-
556 PM MDT THU JUL 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ARAPAHOE AND
NORTH CENTRAL ELBERT COUNTIES WILL EXPIRE AT 600 PM MDT...

A NEW WARNING FOR THE SAME GENERAL AREA WILL BE FORTHCOMING.

LAT...LON 3951 10383 3933 10402 3956 10432 3967 10420
TIME...MOT...LOC 2356Z 312DEG 6KT 3954 10415

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:54 PM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 3, 2:54 PM MDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
254 PM MDT THU JUL 3 2008

.SHORT TERM...CONVECTION IS SLOW TO GET GOING SO FAR THIS
AFTERNOON.  THERE IS MINIMAL COVERAGE IN THE MOUNTAINS AND FOOTHILLS
ONLY.  RADAR AND SATELLITE PICTURES INDICATE A COUPLE DECENT
BOUNDARIES JUST EAST OF THE METRO AREA ON THE PLAINS.  SURFACE DEW
POINTS ARE STILL IN THE 50S ACROSS ALL THE PLAINS AND LOWER
FOOTHILLS.  THE EASTERN PLAINS ARE STILL QUITE COOL WITH THE STRATUS
FIELD STILL TRYING TO DISSIPATE.  THE BOUNDARY LAYER FLOW HAS A
EASTERLY COMPONENT TO IT ACROSS ALL THE PLAINS AND THERE IS A DENVER
CYCLONE IN PLACE.  MODELS KEEP NORTHWESTERLY FLOW ALOFT FOR THE
FORECAST AREA TONIGHT AND FRIDAY.  THE QG VERTICAL VELOCITY FIELDS
HAVE WEAK UPWARD MOTION THIS EVENING...THEN WEAK DOWNWARD VERTICAL
VELOCITY OVERNIGHT AND FRIDAY.  THE BOUNDARY LAYER FLOW WILL BE
EAST-SOUTHEASTERLY THIS EVENING...NORMAL DRAINAGE PATTERNS THROUGH
FRIDAY MORNING...THEN WEAK EASTERLIES FRIDAY AFTERNOON.  FOR
MOISTURE...IT STAYS FAIRLY MOIST THIS EVENING...THEN DRIES OUT
SOMEWHAT.  PRECIPITABLE WATER VALUES ARE 0.90 TO 1.10 INCH THIS
EVENING.  BY FRIDAY LATE DAY THEY ARE DOWN TO 0.50 TO 0.65 INCH.
MODELS KEEP A THETA-E AXIS ACROSS THE FOOTHILLS AND PLAINS ALL
EVENING.  BY LATE DAY FRIDAY THE AXIS HAS MIGRATED EAST OF THE
STATE.  THERE IS SOME CAPE OVER THE FOOTHILLS AND ADJACENT PLAINS
THIS EVENING...ITS NOT REAL GREAT WITH DECENT HEATING LACKING.  THE
CAPE IS BEST OVER THE FOOTHILLS...NORTHERN BORDER...AND EASTERN
BORDER FOR LATE DAY FRIDAY.   THE CAPE VALUES ARE PRETTY MINIMAL ON
FRIDAY.  CROSS SECTIONS SHOW IT PRETTY CAPPED ACROSS THE EASTERN
TWO-THIRDS OF THE PLAINS THIS EVENING.  THE REST OF THE PLAINS AND
HIGH COUNTY HAVE FAIRLY DECENT LAPSE RATES.  CURRENT TEMPERATURES
ARE CLOSE TO THE PROGGED VALUES NEEDED TO INITIATION CONVECTION OVER
THE WESTERN PLAINS.  WILL LET 30%-40% POPS GOING IN THE FOOTHILLS
AND ADJACENT PLAINS FOR THIS EVENING.  LESS ELSEWHERE...WITH 0%-10%
OVER THE FURTHER EAST.  ON FRIDAY 0-10% WILL SUFFICE FROM MID
AFTERNOON ON.  FOR TEMPERATURES...FRIDAYS HIGHS ARE 3-5 C WARMER
THAN TODAYS.

.LONG TERM...591 HIGH PRES RIDGE OVER NRN/CNTRL COLORADO SATURDAY
WITH 16-18C TEMPS AT 700MBS PROMISES TO PRODUCE ANOTHER ABNORMALLY
WARM DAY FOR THE CWFA. AS THE DAY PROGRESSES MODELS SHOW THE
700-500MB RIDGE AXIS SHIFTING EAST OF THE FRONT RANGE OPENING THE
DOOR TO AN INFLUX OF SUBTROPICAL MOISTURE FROM THE FOUR CORNER
REGION. AS THIS OCCURS SHOULD SEE LOW/MID-LEVEL HUMIDITIES
INCREASING INITIALLY IN THE HIGH COUNTRY THEN OUT ACROSS THE PLAINS
TOWARDS EVENING. ALL THIS IN ADVANCE OF A WEAK SHORTWAVE MOVING OUT
OF NRN/CNTRL UTAH. COMBINATION OF WEAK SYNOPTIC SCALE LIFT AND STEEP
LAPSE RATES PRODUCED BY STRONG SFC HEATING SHOULD RESULT IN
SCATTERED T-STORM COVERAGE IN THE HIGH COUNTRY...AND ISOLATED/WDLY
SCATTERED LATE DAY STORMS ON THE PLAINS. ALTHO CONVECTION ON THE
PLAINS SHOULD HOLD OFF LONG ENOUGH TO ALLOW TEMPERATURES TO RISE
INTO THE LOWER/MID 90S. AS THIS WAVE MOVES OUT OVER THE PLAINS SO
WILL STORMS OFF THE FOOTHILLS. MOIST S-SELY INFLOW ON THE PLAINS
COULD EXTEND THE LIFE OF STORMS EAST OF A STERLING TO LIMON LINE
WELL INTO THE NIGHT.

ON SUNDAY...YET ANOTHER SHORTWAVE...STRONGER THAN THE PREVIOUS
ONE...RACES OUT OF THE UPPER GREAT BASIN AND ACROSS NRN COLORADO
LATE AFTERNOON AND OVERNIGHT. SEE AMPLE LOW LEVEL MOISTURE...AND
WITH WINDS ALOFT SHIFTING TO THE SW...VERTICAL WIND PROFILE GROWS
INCREASINGLY MORE FAVORABLE FOR MULTI-CELL STORM DVLPMNT ON THE
PLAINS. NAM INDICATES SFC BASED CAPE VALUES UP AROUND 1800 J/KG
ALONG THE NRN FRONT RANGE FM 21Z/SUN-00Z/MON.  FROM THERE AXIS OF
LOW-LEVEL MOISTURE AND INSTABILITY SWINGS OUT ACROSS THE PLAINS
WHERE WE COULD SEE A FEW STORMS CRANKING UP TO SEVERE LIMITS. HAIL
AND HVY RAIN THE MAIN THREAT.  GFS SHOWS THIS WAVE MOVING EAST OF
THE STATE AFTER 06Z/MONDAY. SHOULD SEE AN END TO STORMS IN THE FAR
ERN COUNTIES NOT LONGER AFTER.  TEMPS ON SUNDAY ABOUT 6-10 DEGF
LOWER THAN THE DAY BEFORE BECAUSE OF INCREASED CLOUD COVER/
CONVECTION AND COOLING ALOFT.

MONDAY THROUGH THURSDAY...HOT UPPER LEVEL RIDGE REBUILDS OVER THE
GREAT BASIN WHICH RETURNS THE FCST AREA TO A DRIER SUBSIDENT NWLY
FLOW PATTERN. HOWEVER SHOULD STILL SEE A SLIGHT CHANCE OF AFTERNOON
AND EVENING T-STORMS...MAINLY OVER THE HIGH COUNTRY EACH DAY.
MAXIMUM TEMPERATURES EXPECTED TO RUN SOME 3-7F DEGF ABOVE AVERAGE
THRU THE PERIOD.

&&

.AVIATION...THUNDERSTORMS AND ASSOCIATED WINDS/PRECIPITATION SHOULD
END BY 04Z THIS EVENING.  VFR CONDITIONS AND NORMAL DIURNAL WIND
PATTERNS CAN BE EXPECTED AFTER THAT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RJK/BAKER
Hazardous weather outlook, Jul 3, 11:00 AM MDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT THU JUL 03 2008

COZ030>051-041200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1100 AM MDT THU JUL 03 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANGE OF SHOWERS AND THUNDERSTORMS OVER THE
MOUNTAINS AND FOOTHILLS AFTER 2 PM...THEN OUT ON THE ADJACENT PLAINS
AND PALMER RIDGE AFTER 4 PM.  FURTHER EAST ON THE PLAINS...ONLY A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED.

WITH PLENTY OF MOISTURE AROUND...HEAVY RAINFALL COULD BE A PROBLEM
IN SOME AREAS.  A FEW STORMS COULD PRODUCE STRONG WIND GUSTS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT HOT AND DRY CONDITIONS INDEPENDENCE DAY WITH ONLY A SLIGHT
CHANCE FOR LATE DAY MOSTLY DRY THUNDERSTORMS IN THE MOUNTAINS. BY
SATURDAY THE CHANCE FOR THUNDERSTORMS WILL INCREASE SLIGHTLY
AREAWIDE WITH THE ATMOSPHERE BECOMING MORE MOIST AND UNSTABLE. BY
SUNDAY LOOK FOR SOMEWHAT COOLER TEMPERATURES AND A BETTER CHANCE FOR
SHOWERS AND THUNDERSTORMS WITH THE PASSAGE OF AN UPPER LEVEL WEATHER
DISTURBANCE. A FEW LATE DAY STORMS ACROSS THE NORTHEAST CORNER OF
THE STATE MAY BECOME SEVERE. FOR MONDAY THROUGH WEDNESDAY...THERE
WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY WITH TEMPERATURES RETURNING TO ABOVE NORMAL READINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ACROSS THE FRONT RANGE FOOTHILLS
AND I-25 URBAN CORRIDOR AFTER 2 PM.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJK/BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:25 PM MDTSevere Thunderstorm WarningBOUMorgan50 min
Jul 2, 6:46 PM MDTTornado WarningBOUMorgan, Washington44 min
Jul 2, 7:06 PM MDTAreal Flood AdvisoryBOUMorgan84 min
Jul 2, 7:07 PM MDTSevere Thunderstorm WarningBOUWashington38 min
Jul 2, 7:17 PM MDTSevere Thunderstorm WarningBOULogan, Weld43 min
Jul 2, 7:28 PM MDTAreal Flood AdvisoryBOUWeld92 min
Jul 2, 7:32 PM MDTAreal Flood AdvisoryBOUWashington88 min
Jul 2, 7:42 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Weld48 min
Jul 2, 7:44 PM MDTSevere Thunderstorm WarningBOUWashington46 min
Jul 2, 7:46 PM MDTSevere Thunderstorm WarningBOULincoln44 min
Jul 2, 7:55 PM MDTAreal Flood AdvisoryBOUAdams, Washington95 min
Jul 2, 8:26 PM MDTTornado WarningBOULincoln34 min
Jul 2, 8:57 PM MDTTornado WarningBOULincoln33 min
Jul 2, 9:06 PM MDTFlash Flood WarningBOULincoln84 min
Jul 2, 9:27 PM MDTSevere Thunderstorm WarningBOULincoln33 min
Jul 2, 9:37 PM MDTAreal Flood AdvisoryBOUMorgan83 min
Jul 2, 10:29 PM MDTFlash Flood WarningBOULincoln61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.